PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Low-discrepancy point sets for non-uniform measures

Volume 163 / 2014

Christoph Aistleitner, Josef Dick Acta Arithmetica 163 (2014), 345-369 MSC: 11K38, 65D30, 65C05, 62G30. DOI: 10.4064/aa163-4-4

Abstract

We prove several results concerning the existence of low-discrepancy point sets with respect to an arbitrary non-uniform measure $\mu $ on the $d$-dimensional unit cube. We improve a theorem of Beck, by showing that for any $d \geq 1$, $N \geq 1,$ and any non-negative, normalized Borel measure $\mu $ on $[0,1]^d$ there exists a point set $x_1, \dots , x_N \in [0,1]^d$ whose star-discrepancy with respect to $\mu $ is of order $$ D_N^*(x_1, \dots , x_N; \mu ) \ll \frac {(\log N)^{(3d+1)/2}}{N}. $$ For the proof we use a theorem of Banaszczyk concerning the balancing of vectors, which implies an upper bound for the linear discrepancy of hypergraphs. Furthermore, the theory of large deviation bounds for empirical processes indexed by sets is discussed, and we prove a numerically explicit upper bound for the inverse of the discrepancy for Vapnik–Chervonenkis classes. Finally, using a recent version of the Koksma–Hlawka inequality due to Brandolini, Colzani, Gigante and Travaglini, we show that our results imply the existence of cubature rules yielding fast convergence rates for the numerical integration of functions having discontinuities of a certain form.

Authors

  • Christoph AistleitnerSchool of Mathematics and Statistics
    University of New South Wales
    Sydney, NSW 2052, Australia
    e-mail
  • Josef DickSchool of Mathematics and Statistics
    University of New South Wales
    Sydney, NSW 2052, Australia
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image